Advances in Differential Equations

Non-uniform dependence on initial data for equations of Whitham type

Mathias Nikolai Arnesen

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider the Cauchy problem \[ \partial_t u+u\partial_x u+L(\partial_x u) =0, \quad u(0,x)=u_0(x) \] for a class of Fourier multiplier operators $L$, and prove that the solution map $u_0\mapsto u(t)$ is not uniformly continuous in $H^s$ on the real line or on the torus for $s > \frac{3}{2}$. Under certain assumptions, the result also hold for $s > 0$. The class of equations considered includes in particular the Whitham equation and fractional Korteweg-de Vries equations and we show that, in general, the flow map cannot be uniformly continuous if the dispersion of $L$ is weaker than that of the KdV operator. The result is proved by constructing two sequences of solutions converging to the same limit at the initial time, while the distance at a later time is bounded below by a positive constant.

Article information

Adv. Differential Equations, Volume 24, Number 5/6 (2019), 257-282.

First available in Project Euclid: 3 April 2019

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Primary: 35Q53: KdV-like equations (Korteweg-de Vries) [See also 37K10]


Arnesen, Mathias Nikolai. Non-uniform dependence on initial data for equations of Whitham type. Adv. Differential Equations 24 (2019), no. 5/6, 257--282.

Export citation